A cough medicine taken by millions of Britons can cause a deadly allergic reaction in those undergoing surgery.
Experts suspect that when pholcodine, a cough suppressant found in popular products such as Day Nurse and some Covonia syrups, is combined with certain anesthetic drugs, it causes life-threatening anaphylactic shock. This causes a patient’s blood pressure to drop and the airways to narrow, blocking breathing.
Concerns over the safety of pholcodine are so great that Britain’s drug watchdog, the Medicines And Healthcare Products Regulatory Agency (MHRA), has launched an investigation and is advising patients to inform anesthetists if they have taken the drug in the year before coming under the go knife. .
Last year, the European Medicines Agency (EMA) recommended a ban on the drug. It was also previously withdrawn from sale in France. This move followed a series of French and Australian studies that showed that patients who had taken pholcodine within a year were more likely to have a specific reaction to two of the most common anaesthetics, rocuronium and suxamethonium, which are used in roughly a quarter of the operations.
Experts suspect that when pholcodine, a cough suppressant found in popular products such as Day Nurse and some Covonia syrups, is combined with certain anesthetic drugs, it causes life-threatening anaphylactic shock.
Patients are warned to inform their doctor if they have taken cough medicines such as Night Nurse in the year before undergoing surgery (photo taken by models)
Pholcodine is a non-sedating opiate – that’s why it’s not in the sleep-inducing night nurse.
It suppresses cough reflexes by reducing the nerve signals sent from the brain to the muscles involved in coughing. Experts believe that since the chemical composition is similar to that of the anesthetics, it may cause some people’s immune systems to overreact, causing the anaphylactic shock.
The link to anaphylaxis was discovered in 2007 when Norwegian health authorities realized that there were ten times more anesthesia-related deaths than in neighboring Sweden, where pholcodine was not available in over-the-counter medicines.
Health chiefs in Norway subsequently removed pholcodine from sale and the number of deaths from allergies during surgery fell from about five a year to zero.
In 2014, the results of a French study of more than 500 patients who suffered allergic reactions to anesthesia also concluded that those who had recently taken pholcodine were more likely to suffer.
At the time, EU health officials judged this to be insufficient evidence to categorically prove the link, and called for more studies. However, subsequent research from Australia and New Zealand has again raised concerns. In 2021, doctors at Sir Charles Gairdner Hospital in Perth published the results of an eight-year study analyzing risk factors for allergic reactions after surgery in 145 patients. They concluded that pholcodine use in the year before surgery was a significant risk factor.
The Australian New Zealand Anesthetic Allergy Group, a team of medical specialists working to prevent allergic reactions during surgery, claims the drug is responsible for at least seven deaths every three years.
But some British experts say these concerns are unfounded.
Dr. Penny Ward, visiting professor of pharmaceutical medicine at King’s College London, says: ‘Studies estimate that out of 100,000 procedures, it happens in eight cases. This means that even if pholcodine increases the risk, the chance of an allergic reaction is still very small.’
In addition, Dr. Ward believes the ban recommended by the EMA is based on the idea that the cough suppressant has minimal benefits. “The decision was based on the fact that pholcodine is used to treat dry cough, which usually clears up without treatment,” she says. “The evidence that it relieves symptoms is very weak.
“I suspect many of the experts who made the decision thought that, even if the risk is small, it’s not worth taking if a patient could get the same benefit from drinking hot water with honey and lemon.
“There have been several major safety reviews over the years and despite this, health chiefs in Australia, the US and the UK have yet to recommend a ban – probably because this type of allergic reaction is so rare.”
Health authorities in the UK have yet to confirm the link. The Royal College Of Anesthetists says a relationship between pholcodine and allergic reactions to anesthetics is ‘possible’, noting in a recent report that more research is needed. No study to date has provided conclusive evidence of the problem.
There are also questions about the reliability of studies that rely on patients remembering cough medicines they took in the year before their surgery.
Pharmacist Claire Frank, from the UK Clinical Pharmacy Association, says: ‘A year is a long time to think back and remember correctly – especially as there are so many different over-the-counter cough remedies.
“Patients may not know whether the cough medicine they have taken contains pholcodine or not.”
In a statement last night, the MHRA said: ‘There is already a known association between pholcodine and a very small risk of a serious allergic reaction to muscle relaxants used during general anaesthesia. We will provide more details in due course.’